Steroids and osteoporosis?: I've... - Asthma UK communi...

Asthma UK community forum

17,196 members21,661 posts

Steroids and osteoporosis?

Lumo27
Lumo27

I've recently been discharged from hospital following a severe flare up of my asthma resulting in intubation in ITU and a 9 week stay, in which time I've been started on alendronic acid which is apparently for osteoporosis which can be caused by steroids which i have been on for 10 weeks (intravenously in hospital) and I'm now on a reducing dose of prednisone. I have been experiencing problems and pain with my knees but I assumed that It was due to not moving for 9 weeks not necessarily osteoporosis, i was just wondering if anyone else maybe has or is experiencing anything similar?.

6 Replies

I am coming off steroids after being on them fir a few and experienced leg and muscle pain , it could be that u could be cutting down too quick leaving your cortisol levels a bit low

I’ve been permanently on steroids for a while now & have really noticed some significant issues with my joints. I can’t move anywhere near as easily as I could. I’ve been prescribed calcium tablets to offset the effect but it’s only helped slightly I’d say.

There is a proven link between steroids and osteoporosis. If you have inhaled steroids for many years, as I have, you are highly likely to have osteoporosis in later life. The effect is more pronounced with long doses of oral steroids. health.ny.gov/publications/....

It is a manageable condition tho. All is not lost!

I haven just got out after a 5 wewk stay and intubation myself i have also been put on alendronic acid and adcal calcium tabs plus oxycodone for pain as i have been on steroids everyday for 3 years 40mg daily of pred few weeks on 15mg but mainly on 40mg they said that the combination of steroids and my inhalers (seretide 500 accuhalee,flixotide 500 accuaheler and braltua zonda) has contributed to my brittle bones u just cant win u take medication to help you breath and they cause terrible side effects so you have to tak3 m3dication foe the side effects

I have steroid myopathy,osteoporosis,spondylitis and most of this has been put down to long term steroid use 20 years.last 18yrs on prednisone and seratide 500. Nearly every day have constant pain my peak flow is 150 so I have no choice but to continue with steroids.

I think there is also a genetic component as my mother had osteoporosis but didn't take steroids. I've been monitoring my bone density for a number of years and it has gradually got worse with age, plus now on inhaled steroids. Had first IV infusion of alendronic equivalent last year (couldn't tolerate oral medication) plus calcium and vitamin D tablets. Next DEXA scan in two years time to see if it helps.

Ask for a DEXA scan to measure your bone density if unsure about medication.

You may also like...